Iowa, 2025

Damaging Winds in Iowa, June 12, 2025

June 12, 2025 · NWS ARX · 3 events in 1 county or zone

During the evening hours on June 12th, an individual storm cell produced some strong winds across portions of Floyd County which resulted in sporadic tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on June 12th, an individual storm cell produced some strong winds across portions of Floyd County which resulted in sporadic tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 6:22 PM CST, 8 minutes earlier. Its key messages:

  • Rain focus turns northward tonight, mostly north of I-94. Smaller rain chances (20-40%) continue south of there for the rest of the afternoon/evening, repeating for Fri afternoon/evening.
  • A smattering of low end rain chances for the weekend (20-40%), but there will be more dry periods than wet. A return to a more active pattern (aka, rain chances) for the start of the new work week.
Area forecast discussion, Jun 12, 6:22 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
722 PM CDT Thu Jun 12 2025

.KEY MESSAGES...

- Rain focus turns northward tonight, mostly north of I-94. Smaller
rain chances (20-40%) continue south of there for the rest of the
afternoon/evening, repeating for Fri afternoon/evening.

- A smattering of low end rain chances for the weekend (20-40%), but
there will be more dry periods than wet. A return to a more active
pattern (aka, rain chances) for the start of the new work week.

&&

.DISCUSSION...
Issued at 130 PM CDT Thu Jun 12 2025

- REST OF THE AFTERNOON/TONIGHT: the focus for widespread rains
turns northward tonight as a shortwave trough tracks from the
northern plains to across northern MN/northern WI. The low level
jet/850 mb moisture transport noses into the shortwave, while the
system transitions east along an elevated 850 mb west-east running
front over northern WI. An area of showers and a few storms will
blossom across central MN this evening, spreading east across
northern WI overnight. Locally, most of the pcpn chances will be
north of I-94.

To the south, the front that sparked the storms across IA yesterday
is still wavering from southern MN southeast into northeast IA.
Instability has pooled south of the front, and as daytime heating
peaks the CAMS suggest spotty showers/storms could spark in response
to the lift/instability. Little shear to work with, and the
instability is marginally. Whatever storm could get going would
likely be pulsy in nature. A stronger storm could produce small
hail, enhanced wind gusts. Not anticipating severe storms.

-FRIDAY: pcpn will be ongoing to the north and likely continue for
the better part the day (again, locally north of I-94). To the
south, that same sfc front is still hanging around, but will get
some push east as a ripple in the upper level flow slips east across
MN. Meanwhile, farther south over the mid mississippi river valley,
another, but more defined shortwave trough, will be making slow
profess east. Spiral bands on the northside of the trough center
could swing far enough north to graze parts of northeast
IA/southwest WI. Its a "mess" with a hodgepodge of forcing mechanisms,
nothing strong, but will provide enough lift along with increasing
instability south of I-90 for more shower/storm chances in the
afternoon/evening (mostly 20-40%).

- WEEKEND INTO NEXT WEEK: broad ridging still on tap for the
weekend, but not stout and doesn't look like much of a barrier to
eastward progression of any various bits of shortwave energy/mcvs.
GEFS/EPS/NAM12 have suggested more dry than not for the weekend,
however - at least until Sunday night.

Moving into the new week the upper level flow looks like it will
flatten and be more zonal in orientation. Various shortwave troughs,
mcvs, any lingering frontal boundaries will provide more shower and
storm chances. The setup is rather messy, chaotic in nature and the
models don't have "clear cut" scenarios to latch on to. This lowers
confidence in location/timing for the higher end chances, but Mon-
Wed continues to favor rain chances across the region. Expect more
refinement to the expectations as we move through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 711 PM CDT Thu Jun 12 2025

Primary TAF concern is immediate term storms slowly shifting
east in the far southwestern periphery of the forecast area near
KAUM. Storms that have exhibited a slight northern progression
have exhibited weakening, affecting KRST TAF site. Have
accounted for this with VCTS. The scattered nature of storms
combined with weakening trend limits overall confidence.

As the frontal boundary shifts north MVFR ceilings move in
primarily affecting sites west of the Mississippi River Valley
through Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...JAR
Hazardous weather outlook, Jun 12, 1:51 AM CST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 AM CDT Thu Jun 12 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 AM CDT Thu Jun 12 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE... Today and Tonight

Thunderstorms will be possible this afternoon and tonight. The
greatest chance will be south of Interstate 90 where hail up to
1 inch in diameter and gusty winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected on Friday and Friday night and
from Sunday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 12, 1:42 PM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
242 PM CDT Thu Jun 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Eastman                 43.16N 91.02W
06/12/2025  M0.57 Inch       Crawford           WI   Public

            Rain ended around 7:30 this morning.

&&

KB

The radar

The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 12, 6:30 PM CST
Where
Floyd County, 1.51 mi E of Floyd
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.130, -92.740

The public reported a third of a large willow tree blown down in Floyd.

Thunderstorm Wind, Floyd

When
June 12, 7:36 PM CST
Where
Floyd County, 1.51 mi E of Floyd
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.130, -92.740

Local broadcast media relayed a photo of a fallen large tree in Floyd.

Thunderstorm Wind, Floyd

When
June 12, 7:50 PM CST
Where
Floyd County, 1.66 mi WSW of Floyd Hanry Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.170, -92.730

A Rochester news station passed on photos of two mature ponderosa pines that fell onto Highway 218 about 2 miles north of Floyd. Time estimated on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276504, 1276505, 1276506.